Wisconsin, 2016

Flash Flood in Wisconsin, July 18, 2016

July 18, 2016 · NWS DLH · 1 event in 1 county or zone

A woman was killed when she drove past two set of barricades before her vehicle plunged 50 feet into a ditch left by a washed-out road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A woman was killed when she drove past two set of barricades before her vehicle plunged 50 feet into a ditch left by a washed-out road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 17, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1234 AM CDT MON JUL 18 2016

.UPDATE...
Issued at 1234 AM CDT Mon Jul 18 2016

Updated for the new 06Z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Monday)
Issued at 246 PM CDT Sun Jul 17 2016

A cold front was moving through the Arrowhead and far northwest
Wisconsin this afternoon and should clear our eastern CWA this
evening. A potent shortwave was also just entering the Arrowhead.
MLCAPE of 500 to 1000 J/KG and deep layer shear of 35 to 40 knots
will lead to some strong storms with at least a low end severe
threat through about 22Z or 23Z from the Arrowhead, possibly into
far northern Wisconsin. The CAMS have struggled today and have not
had a real good handle on the situation. Given the shortwave and
from will exit this evening, most of the precip will be done then.
More showers and storms were occurring ahead of a secondary cold
front and were entering the Far northwest through north central
Minnesota. Most of the guidance is in agreement that the bulk of
this activity will end mid to late evening and mainly impact far
northern Minnesota.

High pressure will then build into the Northland tonight into
Monday and provide dry conditions later tonight through Monday.
Highs Monday will be from 72 to 80.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM CDT Sun Jul 17 2016

Concern for the long term is the heat Wednesday and Thursday

An upper level high continues to build into the region Tuesday
night and Wednesday as a series of ridge riders affect the area.
Models...especially the ECMWF...indicates a complex that will move
from NW MN through the Twin Ports Tuesday night through Thursday
night. After this passes...southerly flow will push above normal
temperatures into the region Wednesday through Friday.

The heat wave commences across the forecast area as a strong
southerly flow develops across the region. Temperatures will reach
the mid to upper 80s on Wednesday and upper 80s to lower 90s on
Thursday. The forecasted dewpoints are in the lower to middle 70s
both days which would put NW WI into heat advisory criteria. The
dew points may be a little high but will refine Monday and
Tuesday. Either way...it will be hot and humid for the last half
of the work week.

Ridge-riding shortwaves will move through the region Friday through
Sunday bringing a chance for showers and thunderstorms through the
weekend.  Temperatures will cool down a little into the lower to
middle 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1234 AM CDT Mon Jul 18 2016

A cold front is slowly advancing across the northland,
accompanied by some mid clouds, but little else. VFR conditions
are expected for much of the TAF period. The exception is the
potential for fog at the terminals in the 09z -12z time range. For
now, it appears that fog is most likely where rain fell this
afternoon and where dewpoint depression remain below 3F as of 04z.
This should produce fog at KINL and KHIB, with lesser chances
elsewhere. The one fly in the ointment is the cold front moving
through, which should cause dewpoints to drop behind it and may
reduce the low level moisture enough for fog to not form. So, for
this issuance have gone with a prevailing MVFR visibility for both
locations and a tempo group for LIFR visibilities and ceilings
09z-11z. West to west-northwest winds less than 10 knots expected
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  80  65  84 /   0   0  20  30
INL  48  83  68  88 /   0   0  20  30
BRD  58  85  69  89 /   0   0  20  20
HYR  52  82  67  87 /   0   0  30  40
ASX  52  80  65  86 /   0   0  20  30

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Grochocinski
SHORT TERM...Melde
LONG TERM...Stewart
AVIATION...LE/Grochocinski
Hazardous weather outlook, Jul 17, 2:16 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT SUN JUL 17 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
316 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EVENING OVER
PORTIONS OF NORTHERN MINNESOTA INTO NORTHWEST WISCONSIN. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGH EARLY EVENING OVER
THE ARROWHEAD INTO FAR NORTHERN WISCONSIN WITH LARGE HAIL AND
DAMAGING WIND THE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THE
WEEKEND. LOCALLY HEAVY RAINS ARE POSSIBLE...BUT THERE IS
VIRTUALLY NO CONFIDENCE IN ANY PARTICULAR AREA OF THE NORTHLAND
WITH A HEIGHTENED THREAT AT THIS TIME. IT IS A LOW...GENERAL
THREAT BECAUSE OF HOW HUMID THE AIRMASS WILL BE DURING THE MIDDLE
AND LATTER HALF OF THE WEEK.

VERY WARM AND HUMID WEATHER IS EXPECTED WEDNESDAY AND THURSDAY WITH
HIGH TEMPERATURES REACHING WELL INTO THE 80S...AND IN SOME AREAS THE
LOW 90S. HEAT INDICES WILL CLIMB TO THE 90 TO TO AROUND 100 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED INTO EARLY EVENING.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
316 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
MID WEEK INTO THE WEEKEND.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 17, 6:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
709 PM CDT SUN JUL 17 2016

MNZ019-020-037-180045-
SOUTHERN LAKE/NORTH SHORE-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-
709 PM CDT SUN JUL 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

AT 709 PM CDT...A STRONG THUNDERSTORM WAS NEAR BOULDER LAKE...OR 25
MILES NORTH OF DULUTH...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DULUTH...TWO HARBORS...KNIFE RIVER...ISLAND LAKE...BOULDER LAKE...
FRENCH RIVER...LARSMONT...ARNOLD...NORTH SHORE...LAKEWOOD TWP...
PALMERS...LAKESIDE-LESTER PARK AND COMSTOCK LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4713 9234 4726 9216 4700 9164 4690 9179
      4687 9186 4681 9198 4681 9199
TIME...MOT...LOC 0009Z 312DEG 32KT 4715 9217

LE

The radar

The Duluth radar (KDLH), 101 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bayfield

When
July 18, 12:00 AM CST
Where
Bayfield County, 2.23 mi ENE of Grandview to 2.25 mi ENE of Grandview
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
46.384, -91.058

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668164.